Ohio, 2003

Flash Flood and Flooding in Ohio, July 4 to 5, 2003

July 4 to 5, 2003 · NWS ILN · 29 events in 22 counties and zones

25 thunderstorm wind, 3 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 4, 8:50 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 8:50 AM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT FRI JUL 4 2003

MCS PUSHING EAST ACROSS LAKE MICH ATTM WITH THIN LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING SOUTH FROM IT INTO NW INDIANA. 850-300 MB
THERMAL FIELDS AT 12Z POINTING DOWN TOWARD OHIO BUT THESE FORECAST
TO LIFT NORTH THROUGH 18Z SO MAIN PORTION OF MCS SHOULD REMAIN TO
OUR NORTH THROUGH THIS AFTERNOON. HOWEVER...WITH HIGH CAPES PROGGED
FOR THIS AFTERNOON...WILL HAVE TO KEEP AN EYE ON SOUTHERN EXTENSION
AS THIS BOUNDARY COULD SNEAK INTO OUR NW THROUGH THIS AFTERNOON.
CURRENT FORECAST HAS A SLIGHT CHANCE FOR WAPOK GROUP LATE THIS
AFTERNOON AND THIS SEEMS REASONABLE. OTHER CONCERN FOR TODAY WILL BE
HEAT INDICES. 12Z ILN SOUNDING GIVING HIGHS UP INTO THE LOWER 90S
AND DEWPOINTS EXPECTED TO REMAIN IN THE LOWERS 70S...POSSIBLY
CREEPING INTO THE MID 70S. THIS WILL RESULT IN HEAT INDICES CLOSE TO
100. CURRENT FORECAST IN PRETTY GOOD SHAPE AND PLAN NO MAJOR
CHANGES. WILL ONLY UPDATE TO CLEAN UP SOME WORDING.

.ILN...
OH...HEAT ADVISORY FOR HAMILTON COUNTY TODAY.
IN...NONE.
KY...NONE.
Hazardous weather outlook, Jul 4, 4:33 AM EST, 9 hours 37 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
533 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
HOT AND HUMID CONDITIONS WILL CREATE HEAT INDICES BETWEEN 95 AND 100
TODAY.  AS A RESULT A HEAT ADVISORY IS IN EFFECT FOR CINCINNATI
(HAMILTON COUNTY).  THE THREAT FOR SEVERE THUNDERSTORMS EXISTS
MAINLY AFTER SUNSET NORTH OF DAYTON AND COLUMBUS AS A COLD FRONT
SLIDES SOUTH INTO NORTHERN OHIO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COLD FRONT WILL CONTINUE TO SLIDE SOUTH INTO CENTRAL AND
SOUTHERN OHIO SATURDAY INTO SUNDAY.  THIS WILL BRING
AFTERNOON/EVENING THREATS OF STRONG TO SEVERE THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...SATURDAY AND SUNDAY.

 TIPTON

In the hours before

Special weather statement, Jul 4, 9:52 AM EST, 4 hours 18 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1052 AM EDT FRI JUL 4 2003

...HOT AND HUMID WEATHER EXPECTED FOR INDEPENDENCE DAY...

A RIDGE OF HIGH PRESSURE WILL PRODUCE HOT AND HUMID CONDITIONS
ACROSS THE OHIO VALLEY TODAY.  AFTERNOON HIGH TEMPERATURES WILL
CLIMB INTO THE LOWER 90S.  THESE TEMPERATURES...COMBINED WITH HIGH
HUMIDITIES...WILL PRODUCE AFTERNOON HEAT INDICES AROUND 100 DEGREES.

A HEAT ADVISORY IS IN EFFECT FOR HAMILTON COUNTY...INCLUDING
CINCINNATI...TODAY. CONDITIONS ARE EXPECTED TO BE WORSE IN DOWNTOWN
AREAS...WHERE CONCENTRATED AMOUNTS OF CONCRETE AND ASPHALT WILL
PRODUCE HIGHER TEMPERATURES AND HIGHER HEAT INDICES.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK.

PERSONS ARE ADVISED TO AVOID PROLONGED WORK IN SUN...OR IN POORLY
VENTILATED AREAS.  BE CAREFUL HOW YOU USE YOUR FANS.  A FAN
POINTED DIRECTLY AT A PERSON MAY CAUSE DEHYDRATION BY REMOVING
MOISTURE FROM THE SKIN.  USE A CIRCULATING FAN INSTEAD TO MOVE
AIR THROUGH THE ROOM.  STAY IN AN AIR CONDITIONED ENVIRONMENT IF
POSSIBLE.  DRINK PLENTY OF WATER AND NON-ALCOHOLIC BEVERAGES.
Special weather statement, Jul 4, 10:05 AM EST, 4 hours 5 minutes before
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-042100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1105 AM EDT FRI JUL 4 2003

...SEVERE THUNDERSTORM THREAT LATER THIS AFTERNOON AND INTO
TONIGHT...

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE LOWER GREAT LAKES
THROUGH THIS AFTERNOON. OUTFLOW BOUNDARIES FROM THESE STORMS WILL
PUSH SOUTH ACROSS NORTHERN OHIO LATER THIS AFTERNOON. THIS WILL
COMBINE WITH A COLD FRONT SLOWLY MOVING SOUTHWARD INTO NORTHERN OHIO
LATER TODAY AND TONIGHT...TO BE THE FOCUS OF THUNDERSTORM DEVELOPMENT
FROM LATE AFTERNOON INTO THE OVERNIGHT. HOT AND MUGGY CONDITIONS WILL
PROVIDE PLENTY OF MOISTURE AND INSTABILITY FOR THUNDERSTORM
DEVELOPMENT.

THE THREAT FOR THUNDERSTORMS WILL DEVELOP ACROSS THE WAPAKONETA
AREA LATE THIS AFTERNOON....AND THEN SLOWLY SPREAD SOUTH TOWARD THE
DAYTON AND COLUMBUS AREAS THIS EVENING AND OVERNIGHT. THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR AREAS ALONG AND TO THE NORTH OF INTERSTATE
70.

SPOTTER ACTIVATION MAY BE NEEDED NORTH OF DAYTON AND COLUMBUS LATER
THIS AFTERNOON AND TONIGHT.  LISTEN TO NOAA WEATHER RADIO...OR
YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.

The radar

The Cincinnati radar (KILN), 63 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 3 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 4, 2:10 PM EST to 2:14 PM EST
Where
Logan County, Bellefontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -84.550

Power poles were knocked down.

Thunderstorm Wind, Union

When
July 4, 2:40 PM EST to 2:44 PM EST
Where
Union County, Marysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -83.833

Several large limbs were downed.

Thunderstorm Wind, Franklin

When
July 4, 3:20 PM EST to 3:28 PM EST
Where
Franklin County, Hilliard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -84.167

Numerous trees and powerlines were downed on the northwest side of Columbus.

Thunderstorm Wind, Mercer

When
July 4, 6:10 PM EST to 6:11 PM EST
Where
Mercer County, 5 mi NW of Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.433, -83.800

Trees and large limbs were downed.

Thunderstorm Wind, Mercer

When
July 4, 6:30 PM EST to 6:34 PM EST
Where
Mercer County, St Henry
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
39.517, -84.733

The roof was blown off of a chicken coop at a farm and destroyed. Several large limbs were downed in the area.

Thunderstorm Wind, Darke

When
July 4, 6:50 PM EST to 7:05 PM EST
Where
Darke County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -83.800

Numerous trees and powerlines were downed. A large tree fell on a camper near Lightsville, causing extensive damage.

Thunderstorm Wind, Shelby

When
July 4, 6:55 PM EST to 7:10 PM EST
Where
Shelby County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -84.150

Trees and powerlines were downed.

Flood, Mercer

When
July 4, 7:00 PM EST to 8:15 PM EST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -83.767

A cluster of intense thunderstorms produced three to four inches of rain during the evening hours across west central Ohio. Numerous roads were flooded across the region, with a couple of cars becoming stranded in high water in northern Mercer county.

Thunderstorm Wind, Auglaize

When
July 4, 7:00 PM EST to 7:15 PM EST
Where
Auglaize County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -84.417

Trees and power poles were knocked down across the county, with several of them blocking roadways. A tree fell on a house in Wapakoneta causing minor damage.

Thunderstorm Wind, Hardin

When
July 4, 7:15 PM EST to 7:18 PM EST
Where
Hardin County, Roundhead
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -83.150

Large limbs were downed.

Thunderstorm Wind, Logan

When
July 4, 7:19 PM EST
Where
Logan County, Bellefontaine
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
38.867, -83.900

Thunderstorm Wind, Preble

When
July 4, 7:20 PM EST to 7:35 PM EST
Where
Preble County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -83.433

Trees and powerlines were knocked down.

Thunderstorm Wind, Miami

When
July 4, 7:30 PM EST to 7:45 PM EST
Where
Miami County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Trees and powerlines were knocked down.

Thunderstorm Wind, Champaign

When
July 4, 7:40 PM EST to 7:55 PM EST
Where
Champaign County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Trees were downed. Several six inch diameter limbs were knocked down in Rosewood.

Thunderstorm Wind, Montgomery

When
July 4, 7:45 PM EST to 7:55 PM EST
Where
Montgomery County, Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Several large trees up to 15 inches in diameter were downed across the southern and eastern Dayton suburbs. A few homes sustained minor damage from falling trees near Farmersville.

Thunderstorm Wind, Clark

When
July 4, 7:45 PM EST to 7:50 PM EST
Where
Clark County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

A tree fell on a home causing some damage to the roof.

Thunderstorm Wind, Butler

When
July 4, 7:55 PM EST
Where
Butler County, Oxford
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.367, -83.767

Several trees were downed, blocking roads in town.

Thunderstorm Wind, Warren

When
July 4, 8:00 PM EST to 8:15 PM EST
Where
Warren County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
40.600, -84.633

Trees and power poles were knocked down.

Thunderstorm Wind, Greene

When
July 4, 8:09 PM EST to 8:12 PM EST
Where
Greene County, Fairborn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.417, -84.633

A few trees and large limbs were downed.

Thunderstorm Wind, Butler

When
July 4, 8:10 PM EST to 8:14 PM EST
Where
Butler County, Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
40.233, -83.367

Large limbs were knocked down.

Thunderstorm Wind, Clinton

When
July 4, 8:15 PM EST
Where
Clinton County, (Iln)wilmington Arpk
Measured
54 kt (62 mph) measured gust
Property damage
$3,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.517, -84.167

62 mph measured gust at National Weather Service office. Trees and powerlines were downed along Locust Street on the west side of Wilmington.

Thunderstorm Wind, Fayette

When
July 4, 8:30 PM EST to 8:35 PM EST
Where
Fayette County, Washington Court Hou
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -84.217

Two trees and a few powerlines were downed.

Flood, Auglaize

When
July 4, 8:30 PM EST to 9:00 PM EST
Where
Auglaize forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.800

Flood, Montgomery

When
July 4, 8:30 PM EST to 9:00 PM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -84.017

Thunderstorm Wind, Hamilton

When
July 4, 8:40 PM EST to 8:43 PM EST
Where
Hamilton County, Evendale
Measured
50 kt (58 mph) estimated gust
Deaths
2 direct, 0 indirect
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.333, -84.217

Two women were killed when a large tree fell on them at a family picnic. Trees were downed elsewhere throughout the county.

Thunderstorm Wind, Clermont

When
July 4, 8:50 PM EST to 9:05 PM EST
Where
Clermont County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -84.600

Several trees and powerlines were downed.

Thunderstorm Wind, Highland

When
July 4, 8:55 PM EST to 8:59 PM EST
Where
Highland County, Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -83.767

Trees and powerlines were downed.

Thunderstorm Wind, Brown

When
July 4, 9:00 PM EST to 9:03 PM EST
Where
Brown County, Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -84.633

Thunderstorm winds knocked down powerlines in town.

Flash Flood, Mercer

When
July 4, 10:56 PM EST to July 5, 1:00 AM EST
Where
Mercer County, Celina
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -84.150

Several homes in town sustained basement flooding. Numerous roads had high water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Auglaize2003-07-0436FemaleUnder TreeDirect
Thunderstorm Wind, Auglaize2003-07-0474FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334370, 5334371, 5334372, 5334373, 5334369, 5329976, 5334433, 5330242, 5334374, 5329986, 5329977, 5329978, 5329979, 5329981, 5329980, 5329982, 5329984, 5329987, 5329983, 5329985, 5329988, 5330031, 5330243, 5330244, 5329989, 5329990, 5329991, 5330030, 5330032.